Wisconsin, 2023

Hail in Wisconsin, May 6, 2023

May 6, 2023 · NWS GRB · 1 event in 1 county or zone

Elevated thunderstorms developed north of a warm front during the evening hours across southeastern Minnesota and west-central Wisconsin and tracked east through central Wisconsin during the late evening hours. The strongest storms produced hail up to penny size in central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Elevated thunderstorms developed north of a warm front during the evening hours across southeastern Minnesota and west-central Wisconsin and tracked east through central Wisconsin during the late evening hours. The strongest storms produced hail up to penny size in central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 6, 9:12 PM CST, 37 minutes earlier.

Area forecast discussion, May 6, 9:12 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1012 PM CDT Sat May 6 2023

Updated aviation portion for 06Z TAF issuance

.SHORT TERM...Tonight and Sunday
Issued at 323 PM CDT Sat May 6 2023

Key Messages:

- Non-severe thunderstorms becoming likely this evening through
tonight.

- Areas of fog likely near sunrise hours tomorrow morning.

- More thunderstorms becoming likely tomorrow afternoon/evening.

-----------------------------------------------------------------

General Discussion:

This evening/tonight thunderstorms...

While scattered showers linger around northeastern Wisconsin this
afternoon, eyes are to our southwest, where a 'Slight Risk' of
severe weather extends from Iowa into the SW corner of Wisconsin.

Our area will likely be impacted in two waves of rain. The first
wave will push through east-central to northeast Wisconsin during
the late afternoon/sunset hours. Thunder is not expected with this
precipitation.

The second wave will be associated with the potentially severe
storms in Iowa, arriving nearer to the 10 pm/midnight hour. By the
time these storms reach our forecast area, the should be notably
weakened... and severe weather is not expected at this time for east-
central/northeastern WI.

Tomorrow morning fog...

Patchy/Areas of fog is expected behind the rain from midnight/early
morning storms. The chance for dense fog bears watching. At this
time the potential for dense fog is less than 30%. Should dense fog
occur, the most likely areas to be impacted are from Wood County
through Florence County. We will continue to monitor through this
evening. Timing-wise, the worst visibilities are expected between 5
am and 8 am.

Tomorrow afternoon/evening storms...

Confidence is high that we will see at least some blue skies
tomorrow morning through the afternoon hours. As such, temperatures
will also be notably warmer, with highs making into the 70s and
possibly 80s across our area.

Towards the evening into the midnight hours, storms that fire during
peak heating hours across Iowa will likely venture into Wisconsin.
Confidence is high the storms will be weakening as the make it into
Wisconsin and towards east-central Wisconsin. However, there is a
non-zero chance the central portion of the state may experience some
impacts in the form of small hail and strong winds. Will continue to
monitor and update as we draw nearer, but as of now, the most likely
outcome is for non-severe thunderstorms to make it into central
Wisconsin towards the sunset hours tomorrow evening.

.LONG TERM...Sunday Night Through Saturday
Issued at 323 PM CDT Sat May 6 2023

Scattered showers and a few thunderstorms are possible Sunday
evening, but overall coverage looks limited as the primary lift
will be will be closer to the surface warm front near the WI/IL
border. This feature along with some modest pieces of shortwave
energy will keep periodic showers and a few thunderstorms in the
forecast through Tuesday, but many hours will also be dry.

Upper ridging and high pressure will likely keep skies quiet from
Wednesday through Friday. A system developing to the west could
bring a return of rain and thunderstorms by Friday or next
weekend, but details are uncertain at this point.

At the same time, south to southwesterly low-level flow will
bring in and keep a warmer airmass in place for much of the
period, resulting in temperatures at or above normal throughout
the long term forecast. High temps will be in the 70s from
Wednesday through next weekend.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 955 PM CDT Sat May 6 2023

Showers and thunderstorms were moving across the forecast area,
in response to ongoing WAA, and upper forcing with a jet streak
and short-wave trough. Low clouds covered the NW half of the
forecast area.

Showers will continue to spread east overnight, and exit eastern
WI by daybreak. Will continue a mention of thunderstorms into the
overnight hours for all but the RHI TAF site. Flight conditions
will deteriorate to IFR/LIFR due to the rain, followed by areas of
fog. Could see locally dense fog late tonight into early Sunday
AM. Improving conditions are expected during the mid to late
morning, with VFR possible by early afternoon.

LLWS in eastern WI should end early in the TAF period.

Subsequent forecasts will need to determine if storms will
redevelop Sunday late Sunday afternoon and evening, but confidence
is not high enough to include them in this set of TAFs.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM.....Kotenberg
LONG TERM......KLJ
AVIATION.......Kieckbusch
Hazardous weather outlook, May 6, 1:54 PM CST, 7 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
254 PM CDT Sat May 6 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-072000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
254 PM CDT Sat May 6 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Minor flooding and strong flows can be expected, especially along
the Menominee River.

A few non-severe thunderstorms are likely central to northeast
Wisconsin tonight. There is a less than 5 percent chance for the
storms in central Wisconsin to be strong to severe.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Minor river flooding is expected along the Wolf River and the
Menominee River.

Thunderstorms are likely Sunday evening into the overnight hours,
especially in east-central Wisconsin. There is a less than 5
percent chance for the storms in central Wisconsin to be strong
to severe.

Thunderstorms are possible again Monday and Tuesday afternoons. At
this time, severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-072000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
254 PM CDT Sat May 6 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms are possible at times tonight that may pose a risk
to mariners.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Thunderstorms are possible at times and may pose a wave and or
wind risk to mariners through early next week.

Kotenberg/KLJ

In the hours before

Special weather statement, May 6, 7:53 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Green Bay WI
853 PM CDT Sat May 6 2023

WIZ030-031-035>037-045-070245-
Waupaca WI-Shawano WI-Wood WI-Waushara WI-Marathon WI-Portage WI-
853 PM CDT Sat May 6 2023

...Strong thunderstorms will impact portions of Wood, Portage,
southern Marathon, western Waushara, western Waupaca and western
Shawano Counties through 950 PM CDT...

At 851 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles west of Mosinee to near Babcock to 7
miles northeast of Tomah. Movement was east at 35 mph.

HAZARD...Winds in excess of 30 mph, pea size hail and brief
         torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stevens Point, Wisconsin Rapids, Waupaca, Marshfield, Mosinee,
Whiting, Bevent, Wittenberg, Amherst and Pittsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to ponding on roads, so motorists should use caution.

&&

LAT...LON 4437 9032 4484 9009 4484 8894 4429 8906
      4398 8951 4398 8960 4425 8960 4425 9032
TIME...MOT...LOC 0151Z 271DEG 32KT 4475 8994 4431 9001 4406 9038

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Kieckbusch
Local storm report, May 6, 8:33 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
933 PM CDT SAT MAY 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     HAIL             PLOVER                  44.45N 89.53W
05/06/2023  M0.70 INCH       PORTAGE            WI   TRAINED SPOTTER

            DIME SIZE.

&&

RK
Special weather statement, May 6, 8:41 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Green Bay WI
941 PM CDT Sat May 6 2023

WIZ020-021-030-031-036>038-045-048-074-070345-
Southern Oconto County WI-Waupaca WI-Shawano WI-Outagamie WI-
Winnebago WI-Northern Oconto County WI-Waushara WI-Marathon WI-
Portage WI-Menominee WI-
941 PM CDT Sat May 6 2023

...Strong thunderstorms will impact portions of Portage, southeastern
Marathon, Menominee, northwestern Winnebago, Waushara, Waupaca,
central Oconto, northwestern Outagamie and Shawano Counties through
1045 PM CDT...

At 940 PM CDT, trained weather spotters reported strong thunderstorms
along a line extending from 7 miles north of Bevent to Amherst to 6
miles northeast of Friendship. Movement was east at 40 mph.

HAZARD...Winds in excess of 30 mph, half inch hail and brief
         torrential downpours.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stevens Point, Shawano, Waupaca, Wautoma, Weston, New London,
Clintonville, Whiting, Bevent and Wittenberg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to ponding on area roads, so motorists should use caution.

&&

LAT...LON 4424 8960 4425 8972 4435 8973 4448 8967
      4490 8952 4517 8839 4462 8837 4410 8892
      4401 8960
TIME...MOT...LOC 0240Z 255DEG 34KT 4486 8933 4445 8931 4405 8973

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Kieckbusch
Local storm report, May 6, 8:54 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
954 PM CDT SAT MAY 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     HAIL             2 SE PARK RIDGE         44.49N 89.51W
05/06/2023  E0.25 INCH       PORTAGE            WI   PUBLIC

&&

RK
Local storm report, May 6, 9:12 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1012 PM CDT SAT MAY 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             1 WNW CLINTONVILLE      44.61N 88.76W
05/06/2023  M0.25 INCH       WAUPACA            WI   COCORAHS

            HAILED FOR 6 TO 9 MINUTES.

&&
Special weather statement, May 6, 9:39 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1039 PM CDT Sat May 6 2023

WIZ020-030-031-036>039-074-070430-
Southern Oconto County WI-Waupaca WI-Shawano WI-Outagamie WI-
Marathon WI-Portage WI-Brown WI-Menominee WI-
1039 PM CDT Sat May 6 2023

...Strong thunderstorms will impact portions of western Brown,
northern Portage, southeastern Marathon, southeastern Menominee,
Waupaca, southern Oconto, Outagamie and Shawano Counties through 1130
PM CDT...

At 1036 PM CDT, radar and trained weather spotters reported clusters
of strong thunderstorms over parts of central and northeast
Wisconsin. The strongest storms were located in northern
Portage County. Movement was east at 30 mph.

HAZARD...Winds in excess of 30 mph and hail up to nickel size.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Green Bay, Appleton, Stevens Point, Shawano, Waupaca, Kaukauna,
Little Chute, New London, Kimberly and Clintonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized urban flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 4503 8831 4502 8803 4465 8798 4424 8803
      4424 8900 4465 8985 4469 8985 4468 8991
      4474 9003
TIME...MOT...LOC 0336Z 256DEG 27KT 4482 8883 4453 8874 4425 8877

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Kieckbusch

The radar

The Green Bay radar (KGRB), 116 km away, was scanning. The volume nearest the first event began at 03:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marathon

When
May 6, 9:49 PM CST to 9:50 PM CST
Where
Marathon County, 6.42 mi W of Shantytown
Measured
0.75 in hail
Reported by
Public
Coordinates
44.690, -89.550

Penny size hail fell near Knowlton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086611.